Alert archive / Tennessee / Flash Flood Warnings in 1997
Flash Flood Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Mar 5, 1997, 12:49 PM EST for Grainger County, Hawkins County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 1997, 12:49 PM EST (17:49 UTC)
- Expired
- Mar 5, 1997, 4:45 PM EST
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Grainger County, TN, Hawkins County, TN
The radar
The Knoxville radar (KMRX), 26 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 051751 FFWMRX TNC057-073-VAC169-195-052145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1249 PM EST WED MAR 5 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 445 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...GRAINGER COUNTY...HAWKINS COUNTY IN SOUTHWEST VIRGINIA ...SCOTT COUNTY...WISE COUNTY THUNDERSTORMS WITH HEAVY RAINS ARE MOVING ACROSS GRAINGER AND HAWKINS COUNTIES IN NORTHEAST TENNESSEE AND WISE AND SCOTT COUNTIES IN SOUTHWEST VIRGINIA. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IN ONE HOUR IS LIKELY WITH THESE STORMS. WITH THE GROUND ALREADY SATURATED FROM RAINS EARLIER IN THE WEEK...THE POTENTIAL FOR FLASH FLOODING IS VERY HIGH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 9:45 AM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Mar 5, 9:45 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 935 AM EST WED MAR 5 1997 STILL HAVE AFOS PROBLEMS...SO WILL LIKELY REMAIN UNDER DEDICATED BACK-UP TO MEM MOST OF THE MRNG...IF NOT ALL DAY. BNA/MRX RADAR SHOWS A LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING ACRS MID-TN INTO NRN PLATEAU. RADAR SHOWS SOME OF THE THUNDERSTORMS BOWING OUT WITH LOCALLY STG WINDS BEING REPORTED. BOTH BNA/MRX VWP SHOWS STG WINDS ALOFT WITH GRIDDED DATA SHOWING GENERALLY UNIDIRECTIONAL WINDS ALOFT THIS AFTERNOON...SO EXPECT STRAIGHT LINE WIND DAMAGE WILL REMAIN A THREAT. ALSO...RELATIVELY LOW WBZ ARE CONTRIBUTING TO PRODUCING LARGE HAIL. WE HAD A REPORT OF NICKEL SIZE HAIL ACRS NRN FENTRESS COUNTY. WOULD SUGGEST INCLUDING...SOME STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS FOR THIS AFTERNOON ACROSS EAST TENNESSEE AND CHEROKEE AND CLAY COUNTIES. RADAR IS ALSO SHOWING SOME TRAINING OF CELLS WITH MRX WSR-88D ESTIMATING UP TO ONE AN HOUR WITH THE STRONGER THUNDERSTORMS. GRIDDED DATA SHOWS HIGH PWS (AROUND 1.2 INCHES ~ ABOUT 275 PERCENT ABOVE NORMAL) EXPECTED ACROSS THE FORECAST AREA...SO FLASH FLOODING A DEFINITE THREAT FOR THIS AFTERNOON AND EVENING. HAVE A GOOD DAY... DH
In the hours before
Local storm report, Mar 5, 10:44 AM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1040 AM EST WED MAR 5 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0856 AM JUST NORTH OF JAMESTOWN TN .88 INCH HAIL
03/05/97 FENTRESS NICKEL SIZE HAIL JUST NORTH
OF JAMESTOWN REPORTED TO
WDEB BY THE PUBLIC.
0930 AM NORTHWEST SCOTT COUNTY TN 0.75 INCH HAIL
03/05/97 SCOTT DIME SIZE HAIL REPORTED BY
THE PUBLIC IN NORTHWEST
SCOTT COUNTY
1005 AM SOUTHERN FENTRESS TN 0.75 INCH HAIL
03/05/97 FENTRESS DIME SIZE HAIL REPORTED BY
SHERIFF'S DEPARTMENT IN
SOUTHERN FENTRESS COUNTY.
1030 AM HUNTSVILLE TN 0.75 INCH HAIL
03/05/97 SCOTT DIME SIZE HAIL COVERED THE
GROUND IN HUNTSVILLE. REPORTED
BY COUNTY DISPATCH.Local storm report, Mar 5, 11:21 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1118 AM EST WED MAR 5 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM CAMPBELL COUNTY TN TORNADO
03/05/97 CAMPBELL TORNADO ON THE GROUND NEAR
SCOTT/CAMPBELL LINE MOVING
TOWARD CARYVILLE. DAMAGE WAS
OCCURRING. DAMAGE UNKNOWN AT
THIS TIME. REPORTED BY
HIGHWAY PATROL OFFICER.
REPORT RECEIVED AT 1053 AT NWS.
1104 AM CARYVILLE TN TORNADO
CAMPBELL ALONG I-75 NEAR CARYVILLE.
REPORTED BY 911 DISPATCH.Local storm report, Mar 5, 12:03 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1155 AM EST WED MAR 5 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 AM TN 0.50 INCH HAIL
03/05/97 CLAIBORNE PEA SIZE HAIL REPORTED BY A
A POLICE OFFICER BETWEEN
SPEEDWELL AND HARROGATE
1145 AM NORTH SCOTT COUNTY VA WIND DAMAGE
03/05/97 SCOTT UPROOTED TREES NEAR HIGHWAY
63 IN NORTH SCOTT COUNTY
NEAR THE CAMPBELL COUNTY
LINE.Local storm report, Mar 5, 12:05 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1158 AM EST WED MAR 5 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM WINONA AND NORMA TN FLOODING
03/05/97 SCOTT WOLF CREEK ROAD AND BRIDGE
UNDER WATER. WIDESPREAD
WATER CLOSING SEVERAL ROADSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 8:38 AM EST | Severe Thunderstorm Warning | MRX | Fentress | 52 min |
| Mar 5, 8:54 AM EST | Severe Thunderstorm Warning | MRX | Scott | 66 min |
| Mar 5, 9:39 AM EST | Severe Thunderstorm Warning | MRX | Cumberland, Fentress | 66 min |
| Mar 5, 9:59 AM EST | Severe Thunderstorm Warning | MRX | Morgan | 61 min |
| Mar 5, 10:04 AM EST | Severe Thunderstorm Warning | MRX | Scott | 56 min |
| Mar 5, 10:21 AM EST | Severe Thunderstorm Warning | MRX | Campbell | 69 min |
| Mar 5, 10:47 AM EST | Severe Thunderstorm Warning | MRX | Claiborne, Union | 58 min |
| Mar 5, 10:53 AM EST | Tornado Warning | MRX | Campbell | 37 min |
| Mar 5, 11:30 AM EST | Tornado Warning | MRX | Anderson, Campbell, Morgan, Scott | 60 min |
| Mar 5, 11:35 AM EST | Severe Thunderstorm Warning | MRX | Hancock | 55 min |
| Mar 5, 11:41 AM EST | Flash Flood Warning | MRX | Cumberland, Fentress, Morgan, Scott | 4 hr |
| Mar 5, 11:41 AM EST | Flash Flood Warning | MRX | Claiborne, Hancock | 4 hr |
| Mar 5, 11:41 AM EST | Flash Flood Warning | MRX | Anderson, Campbell, Union | 4 hr |
| Mar 5, 11:59 AM EST | Flash Flood Warning | MRX | Claiborne, Union | 46 min |
| Mar 5, 11:59 AM EST | Severe Thunderstorm Warning | MRX | Claiborne, Union | 46 min |
| Mar 5, 2:10 PM EST | Severe Thunderstorm Warning | MRX | Rhea, Roane | 35 min |
| Mar 5, 2:36 PM EST | Severe Thunderstorm Warning | MRX | Knox, Loudon | 39 min |
| Mar 5, 2:54 PM EST | Severe Thunderstorm Warning | MRX | Blount, Sevier | 36 min |
| Mar 5, 3:29 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene | 61 min |
| Mar 5, 4:09 PM EST | Severe Thunderstorm Warning | MRX | Carter | 51 min |
Nearby
Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.